Hail, Throckmorton
- When
- May 23, 7:27 PM CST
- Where
- Throckmorton County, 16.77 mi W of Throckmorton
- Measured
- 2.25 in hail
- Reported by
- Public
- Coordinates
- 33.180, -99.470
The public reported hail 2 to 2.25 inches in diameter 3 miles east of Irby.
The combination of strong instability and locally enhanced upper level winds produced isolated severe thunderstorms during the evening hours across the Big Country and Concho Valley. A supercell thunderstorm produced a strong tornado causing significant damage in Jones County just east of Funston.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The combination of strong instability and locally enhanced upper level winds produced isolated severe thunderstorms during the evening hours across the Big Country and Concho Valley. A supercell thunderstorm produced a strong tornado causing significant damage in Jones County just east of Funston. Otherwise, the severe storms produced large hail and isolated damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 23, 5:13 PM CST, 2 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 613 PM CDT Tue May 23 2023 ...New AVIATION... .MESOSCALE UPDATE FOR potential thunderstorms this evening... Issued at 536 PM CDT Tue May 23 2023 As of 5pm, a stationary front was located from around Lubbock southeastward to San Saba and Austin. Earlier, this was an old mesoscale boundary, but has seemingly merged with the synoptic front. Regardless, an agitated cu field has been evident on satellite imagery along and just southwest of this front for the past 2-3 hours. Plenty of surface-based instability was noted, to the tune of 3500 J/kg. Surface winds in the Concho Valley and points southward were veering southwest, while northeast of the front, they remained out of the southeast. Clearly, a localized convergence zone was located between San Angelo and Coleman, so this area will need to be watched closely, along with areas further southeast along and near the front. Further north and west, thunderstorms are underway along the dryline from around Lubbock southward to the Trans-Pecos. Confidence is high that this will continue eastward and congeal into a line before moving across the region overnight. && .SHORT TERM... (This evening through Wednesday) Issued at 206 PM CDT Tue May 23 2023 Cumulus field was developing along the Colorado River from the O H. Ivie Reservoir to Spence and Colorado City, then northward to Childress this afternoon. This area will likely be the area of storm initiation this afternoon, probably 5 to 6 PM CDT. With northwest flow aloft and development of a cold pool, the storm complex is expected to move southeast this evening, similar to yesterday. However, there is a more potential for severe weather than yesterday, as the atmosphere is more unstable with SB CAPES of 2500 J/KG, and with 0-6 KM bulk shears of 30 to 35 kt. A few supercells are likely, and large hail and damaging winds are possible. A tornado is also possible, depending on the how the thunderstorms interact. Storm movement will be slower also, and have locally heavy rainfall in the grids...mainly north and east of a Sterling City to San Angelo to Mason line. Showers and thunderstorm activity may still be ongoing, along and east of an Abilene to Junction line after 1 AM tonight, with isolated to scattered showers Wednesday morning. The Big Country may see a break in storms Wednesday afternoon, before another complex of storms moves in during the evening. && .LONG TERM... (Wednesday night through next Memorial Day) Issued at 258 PM CDT Tue May 23 2023 Not a whole lot of change in the extended period. The upper level pattern through the end of the week will remain nearly similar to what we've seen so far this week, with weak short wave ridging over West Texas, downstream from a western CONUS upper trough. This pattern will remain favorable for thunderstorm development to our west and northwest each afternoon, as disturbances in the flow aloft rotate around the ridge axis. Thunderstorms should then track southeast into the forecast area during the evening and overnight hours, with the Big Country remaining the more favorable area for storm coverage through Friday. As we head into the Memorial Day weekend, the medium range models are showing the upper ridge axis shifting a bit farther east into central Texas, as the trough to the west moves a bit closer. This would result in more of a southwest flow aloft pattern over West Texas, with a continued chance for showers and thunderstorms each day through Memorial Day. Instability and shear will be favorable for some severe storms through the period, although details regarding daily severe episodes are rather low beyond the mid week time frame. In addition, localized flooding will be a concern, especially in areas where soils become saturated from previous rainfall. Temperatures will remain generally in the 80s through the weekend, with overnight lows in the 60s. && .AVIATION... (00Z TAFS) Issued at 612 PM CDT Tue May 23 2023 A few localized thunderstorms are possible from 00Z-02Z. Otherwise, conditions expected to deteriorate later this evening and overnight as a line of thunderstorms will move through the region. Once this line makes it through, lower ceilings are likely through at least mid-morning. && .PRELIMINARY POINT TEMPS/POPS... Abilene 62 79 64 80 / 80 50 40 30 San Angelo 64 87 65 87 / 30 30 20 20 Junction 64 89 65 88 / 30 20 10 10 Brownwood 63 81 64 82 / 70 50 30 30 Sweetwater 62 79 64 80 / 70 40 40 40 Ozona 65 88 66 88 / 20 20 10 10 Brady 63 84 64 83 / 50 30 10 20 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...SK LONG TERM....24 AVIATION...SK
Hazardous Weather Outlook...UPDATED National Weather Service San Angelo TX 153 PM CDT Tue May 23 2023 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-241900- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 153 PM CDT Tue May 23 2023 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible starting late this afternoon and extending into tonight. Very large hail, damaging winds and localized flash flooding are all possible. A tornado is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated to scattered showers and thunderstorms will continue to be possible this week, with the best chance across the Big Country. There is a marginal risk for severe weather on Wednesday along and north of the I-10 corridor. The main threats on Wednesday will be damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
Special Weather Statement
National Weather Service San Angelo TX
725 PM CDT Tue May 23 2023
TXZ098-099-240115-
Haskell TX-Throckmorton TX-
725 PM CDT Tue May 23 2023
...A strong thunderstorm will impact portions of northeastern Haskell
and northwestern Throckmorton Counties through 815 PM CDT...
At 724 PM CDT, Doppler radar was tracking a strong thunderstorm over
Millers Creek Reservoir, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Throckmorton, Millers Creek Reservoir, Irby and The Intersection Of
Us-380 And Highway 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3318 9912 3310 9952 3340 9959 3340 9925
TIME...MOT...LOC 0024Z 332DEG 17KT 3341 9945
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DanielsSpecial Weather Statement
National Weather Service San Angelo TX
809 PM CDT Tue May 23 2023
TXZ098-113-114-240200-
Haskell TX-Shackelford TX-Jones TX-
809 PM CDT Tue May 23 2023
...A strong thunderstorm will impact portions of southeastern
Haskell, northeastern Jones and northwestern Shackelford Counties
through 900 PM CDT...
At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near
Avoca, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stamford, Lueders, Nugent, Avoca, Lake Stamford Marina, Paint Creek,
Big Country Baptist Assembly and The Intersection Of Us-
180 And Farm Road 600.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Texas.
&&
LAT...LON 3298 9947 3296 9947 3296 9943 3288 9928
3262 9964 3297 9998 3310 9971
TIME...MOT...LOC 0109Z 302DEG 11KT 3291 9968
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DanielsThe Dyess AFB radar (KDYX), 74 km away, was scanning. The volume nearest the first event began at 01:26 UTC.
6 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
The public reported hail 2 to 2.25 inches in diameter 3 miles east of Irby.
The County Sheriff reported dime to ping pong ball size hail on the Sterling-Glasscock County line on US 87.
A tree was blown into power lines.
A supercell thunderstorm moving slowly southward through eastern Jones County|produced a weak tornado 2 miles east of Funston around 9:13pm.|Very little, if any, damage occurred during this phase of the|event. At about 9:40pm, the tornado was moving southwestward|before it was intercepted by an eastward-moving bow echo about 2|miles south of Funston. The bow echo pushed the tornado back|northeastward and the circulation rapidly intensified for about|five minutes. During this time, the tornado widened and caused|significant damage to some homes at the intersection of CR376 and|CR364. Two manufactured homes were rolled and or completely|destroyed. It was noted that the hurricane straps failed on one of|the manufactured homes, causing it to roll off of its foundation.|A small single-family residence sustained significant roof damage|and caused an enclosed porch to become detached from the home.|The tornado continued northeastward for nearly a mile before|becoming fully absorbed into the straight-line winds of the bow|echo at about 9:47 pm.
AWOS site reported 60 mph wind gust.
The public reported tennis ball size hail 2 miles northwest of Nugent.
There were power lines down along US 180 just east of Farm to Market Road 600.
There were panels blown off a portion of the roof at a residence. The time was estimated off radar.
The public reported golf ball size hail in Miles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101520, 1101518, 1101527, 1101184, 1101522, 1101525, 1101526, 1101554, 1101545, 1101539, 1101541.